The effect of Depo-Provera on the endometrium.
The effect of Depo-Provera on the endometrium is being studied. The administration of this drug to estrogen-primed women results in the conversion of the endometrium from proliferative to secretory. If one prolongs the administration of Depo-Provera without giving a supplement of estrogen, there appears to be a regression in the endometrial glands and decidual changes in the stroma, leading to a reversible atrophy. The bleeding patterns seem to be related to the endometrial histology. A supplement of oral estrogens tends to regularize the bleeding pattern but has little effect on the endometrial histology. It is likely that the endometrial changes result from a continuation of progestational stimulation and from the reduction of endogenous estrogens to follicular phase levels. It appears that the continuation of progestational stimulation is the most important. The effect of Depo-Provera on the endometrium probably accentuates its activity as a contraceptive agent.